MAUDE Adverse Event Report: CORDIS US CORP. SMART FLEX; CATHETER, PERCUTANEOUS

CORDIS US CORP. SMART FLEX; CATHETER, PERCUTANEOUS
Catalog Number SF06040MB
Medical Device Problem Code Crack (1135)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/15/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot 319956 presented no issues during the manufacturing process that could be related to the event reported.The device was received for analysis, but the engineering report is not yet available.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, the physician was unable to deploy the 6mm x 40 mm 120 cm biliary smart flex ses (self-expanding stent) delivery system using pin and pull.The stent was in position and deployment was attempted five (5) times, but the stent would not deploy; the outer sheath would not retract.The physician said the system was breaking where the tuohy valve meets the shaft.The entire system was removed intact from patient and there was no harm to the patient.Another smart control (6x60) was used as replacement.The intended procedure was reported to be a left superficial femoral artery (sfa) stenting.Vessel characteristics included moderate calcification, mild tortuosity, seventy-five percent stenosis, with no acute angle or bifurcation.The device was not used for a chronic total occlusion (cto).The product was stored properly according to the instructions for use (ifu) and was prepped according to ifu instructions.There was no damage noted to the product packaging upon inspection prior to use and no difficulty removing the product from the packaging.The product was inspected prior to use and there were no anomalies noted.There were no kinks or other damages noted prior to inserting the product into the patient.The stent delivery system did not pass through any acute bends.The delivery of the sds to the lesion was contralateral.There was no difficulty encountered while advancing/tracking the sds towards the lesion.There was no unusual force used at any time during the procedure.The sds was advanced past the lesion and then withdrawn back into the lesion prior to stent deployment.The device is expected to be returned for evaluation.
 
Additional Manufacturer Narrative
The physician was unable to deploy the 6mm x 40 mm 120 cm biliary smart flex ses (self-expanding stent) delivery system using pin and pull.The stent was in position and deployment was attempted five (5) times, but the stent would not deploy; the outer sheath would not retract.The physician said the system was breaking where the tuohy valve meets the shaft.The entire system was removed intact from patient and there was no harm to the patient.Another smart control (6x60) was used as replacement.The intended procedure was reported to be a left superficial femoral artery (sfa) stenting.Vessel characteristics included moderate calcification, mild tortuosity, seventy-five percent stenosis, with no acute angle or bifurcation.The device was not used for a chronic total occlusion (cto).The product was stored properly according to the instructions for use (ifu) and was prepped according to ifu instructions.There was no damage noted to the product packaging upon inspection prior to use and no difficulty removing the product from the packaging.The product was inspected prior to use and there were no anomalies noted.There were no kinks or other damages noted prior to inserting the product into the patient.The stent delivery system did not pass through any acute bends.The delivery of the sds to the lesion was contralateral.There was no difficulty encountered while advancing/tracking the sds towards the lesion.There was no unusual force used at any time during the procedure.The sds was advanced past the lesion and then withdrawn back into the lesion prior to stent deployment.The device is expected to be returned for evaluation.The device was returned for analysis.A non-sterile unit of product ¿smart flex 6x40 bil, 120cm¿ was received coiled inside of a clear plastic bag.The device was unpacked and was laid flat on a tray to proceed with the product evaluation.The unit was thoroughly inspected observing that the stent is partially deployed.The hemostasis valve is fully locked.The hypotube presents a kinked condition located approximately on 9cm from the proximal end.Also, a separation condition was observed located approximately on 122 cm from the distal tip.Two kinks were noticed located approximately on 18.5 and 20.5 cm from the from the distal tip.No other damages or anomalies were observed on the returned device.Functional analysis was not to determine if the stent can be deployed as expected due to the observed separated condition.Microscopic (sem) analysis was not performed due to the material resulting characteristics caused by the separation are visible with the magnification obtained with the vision system.The separated area was inspected with a vision system observing that the rupture condition of the unit presented evidence of elongations and plastic deformation near the rupture area.The elongations found on the material are commonly associated with separations caused by material tensile overload.Therefore, it is assumed that the device was induced to a tensile force that exceeded the material yield strength prior to the rupture.No other anomalies were observed during the evaluation.A product history record (phr) review of lot 319956 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿stent delivery system (sds)- cracked¿ was not confirmed.However, a separated condition was observed on the returned device.The reported ¿stent delivery system (sds) - deployment difficulty-unable, was not confirmed.Functional test could not be performed properly due to the condition of the unit, as received.However, a partial deployment was noticed.The exact cause of observed separation partial deployment and kinks could not be determined during the analysis.Procedural factors such as the user¿s interaction with the device and or vessel characteristics such as moderate calcification, mild tortuosity, & seventy-five percent stenosis (as reported) may have led to the reported event as evidence by a tensile force that exceeded the material yield strength prior to the rupture noted on the product analysis.The instructions for use (ifu) cautions users to inspect for kinks and bends, or other signs of damage prior to and during use.Any product with damage is not to be used.If the operator encounters kinking or damage during use, they are clinically trained to immediately discontinue manipulations and remove the product.Therefore, the potential for patient injury/death occurring as a result of kinking or bend type damage is remote.Additionally, the instructions for use (ifu) states ¿for stent deployment, the tuohy borst valve must be loosened to allow free movement of the pusher tube.To retract the outer sheath and deploy the stent, remove any slack in the system, grip the outer sheath and handle with one hand and the pusher tube with the other.Move the outer sheath proximally relative to the pusher tube, while holding the pusher tube in a fixed position.¿ neither the phr review nor the product analysis suggests that the reported event could be related to the manufacturing process or design of the unit.Therefore, no corrective or preventive actions will be taken at this time.

Brand Name
SMART FLEX
Common Device Name
CATHETER, PERCUTANEOUS
Manufacturer (Section D)
CORDIS US CORP.
14201 nw 60th avenue
miami lakes, florida 33014
Manufacturer (Section G)
CORDIS US CORP.
14201 nw 60 avenue
miami lakes, florida 33014
Manufacturer Contact
karla castro
15 christopher way
eatontown, new jersey 07724
7863138372
MDR Report Key17102182
Report Number3005089785-2023-00124
Device Sequence Number1983305
Product Code DQY
UDI-Device Identifier20705032065914
UDI-Public(01)20705032065914(17)250125(10)319956
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K130981
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/21/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/25/2025
Device Catalogue NumberSF06040MB
Device Lot Number319956
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/23/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/15/2023
Supplement Date Received by Manufacturer06/15/2023
Initial Report FDA Received Date06/10/2023
Supplement Report FDA Received Date06/21/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/25/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK 6F RAABE 45CM.; SMART CONTROL (6X60).; TERUMO RUNTHROUGH .014 WIRE.
Patient Age60 YR
Patient SexMale
Patient Weight99 KG
Patient EthnicityHispanic
Patient RaceWhite